Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Duluth, MN

September 12, 2005Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Sep 12, 2005, 11:57 PM CDT for Washburn County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2005, 11:57 PM CDT (04:57 UTC)
Expired
Sep 13, 2005, 12:45 AM CDT
In force
48 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Washburn County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:51 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Sep 12, 2:51 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
251 PM CDT MON SEP 12 2005

.DISCUSSION...FORECAST CONCERNS ARE ON PCPN TONIGHT AND TUESDAY. 18Z
MSAS SFC PRESSURE PLOT FEATURED A SLOW MOVING COLD FRONT SNAKING ITS
WAY THROUGH THE WESTERN PORTION OF THE FA. FIRST BATCH OF TSRA
DEPARTING THE MN ARROWHEAD ATTM. HOWEVER...SHRA CONTINUE TO
DEVELOP/SPREAD INTO THE SOUTHERN HALF. THIS PCPN IS STICKING CLOSE
TO THE FRONT AND AIDED BY UPPER LEVEL SHORT WAVE LIFTING NE ACROSS
MN. THE FRONT WILL CRAWL INTO NW WI BY 12Z TUESDAY WITH PRIMARY
FOCUS OF THE PCPN CONTINUING TO BE ALONG THE FRONT. SOME PCPN WILL
ALSO OCCUR BEHIND THE FRONT IN AREA OF UPPER LEVEL DIVERGENCE AND
EMBEDDED SHORT WAVE ENERGY IN SW FLOW ALOFT. TIMING WILL BE
DIFFICULT AND HAVE ATTEMPTED TO GIVE SOME RESOLUTION.

NEXT PIECE OF SHORT WAVE ENERGY IMPACTS THE FA ON TUESDAY
AFTERNOON. NOT AS MUCH MOISTURE TO WORK WITH THIS TIME...BUT TSRA
POSSIBLE IN EASTERN PORTION OF WI FA NEAR AXIS OF
INSTABILITY/PROXIMITY OF FRONTAL BOUNDARY. ONLY EXPECT SHRA
ELSEWHERE. PCPN DIMINISHES TUESDAY EVENING AS FRONTAL BOUNDARY
DEPARTS AND SFC HIGH BUILDS IN AND LASTS THROUGH WEDNESDAY EVENING.

PCPN RETURNS TO THE WESTERN PORTION OF THE FA LATE WEDNESDAY NIGHT
AS NEXT UPPER LEVEL SHORT WAVE APPROACHES THE FA. THIS SHORT WAVE
WILL HELP PUSH A SFC WARM FRONT THROUGH THE FA AND SHOULD GENERATE
SOME TSRA ON THURSDAY.

&&

.AVIATION...A COLD FRONT SLOWLY TRACKING EAST ACROSS THE UPPER
MIDWEST WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TONIGHT...MAINLY EAST OF A LINE FROM BRD TO HIB TO
ELO. MVFR-IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH THESE
STORMS...ALONG WITH STRONGER AND VARIABLE WINDS. BECAUSE OF THE
INCREASED SURFACE MOISTURE...AREAS OF FOG ARE ALSO EXPECTED TO
DEVELOP ACROSS MUCH OF THE UPPER MIDWEST TONIGHT...AGAIN WITH
MVFR-IFR CONDITIONS. AS THE FRONT AND THUNDERSTORMS MOVES OFF TO THE
EAST...CIGS AND VSBYS WILL IMPROVE ACROSS THE AREA TUESDAY
MORNING...WITH WINDS TURNING OUT OF THE WEST AND STRENGTHENING
DURING THE DAY TUESDAY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/BERDES
Hazardous weather outlook, Sep 12, 7:00 AM CDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT MON SEP 12 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131230-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
700 AM CDT MON SEP 12 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE FORECAST AREA TODAY AND
TONIGHT. THE STORMS WILL ACCOMPANY A FRONTAL SYSTEM MOVING SLOWLY
FROM WEST TO EAST. SOME OF THESE STORMS COULD BECOME
SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. LOCALIZED HEAVY RAIN IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY...INTO WEDNESDAY
MORNING. MORE STORMS ARE FORECAST FOR THURSDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:05 AM CDTSpecial Marine WarningDLH115 min
Sep 12, 11:25 PM CDTSevere Thunderstorm WarningDLHBurnett59 min
Sep 13, 12:01 AM CDTFlash Flood WarningDLHBurnett6 hr
Sep 13, 12:38 AM CDTSevere Thunderstorm WarningDLHSawyer37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.